What You Should Know About Tardive Dyskinesia

TD-factBy: Jennifer Howder, Pharm.D., BCOP, Clinical Pharmacist

Unless it has affected you or someone you love, you probably haven’t heard of tardive dyskinesia (TD). Even though TD is rare, it affects more people than you may realize. The disorder is estimated to affect at least 500,000 people in the United States.

TD is a disorder of the nervous system. People with TD have repetitive movements they can’t control in the mouth, tongue, upper body, arms and/or legs. TD is caused by long-term use of certain medications used to treat psychiatric disorders and some stomach problems. Because approximately 9.8 million adults in the U.S. have experienced a serious mental illness, it’s important to know the signs of TD so it can be treated early.

Who Gets TD

Anyone taking certain psychiatric or stomach medications for a long period is at risk of developing TD. All medications affect people differently; there is no way to tell in advance whether you’ll have a certain side effect or not. However, the following may affect your risk of developing TD.

  • Older (first generation) psychiatric medications are more often linked to TD.
  • Higher doses of medication can increase your risk.
  • Older adults may be more likely to develop TD.
  • Stopping and starting psychiatric medications may increase your risk.

Ask your doctor or pharmacist if any of your medications may cause TD.

Symptoms of TD

Each TD patient is unique and will have his or her own set of uncontrollable movements in varying degrees of severity. Common symptoms include:

  • Distorted movements of the mouth, such as frowning, sticking out the tongue, lip smacking, puckering and pursing.
  • Rapid blinking.
  • Jerking arm and leg movements.
  • Disfigured facial features such as drooping of the mouth or eyes.
  • Difficulty breathing, swallowing or speaking.

Treating TD

If you notice the signs of TD, tell your doctor right away. If you’ve found an antipsychotic medication that helps you, you may want to continue taking it. This can be a hard decision and should be made by talking with your doctor. Do not quit taking any medications unless your doctor tells you to.

There is no cure for TD, but fortunately, there are medications that can help reduce the severity of TD. Therapies such as physical therapy and occupational therapy may help lessen the symptoms of TD. Talk to your doctor to determine which therapy would be best for you.

Coping with TD can be difficult for patients and caregivers. If you have been recently diagnosed with TD or are looking to learn more about this condition, I recommend these resources:

 

This information is intended for educational purposes only. The material is not a substitute for professional help or medical diagnosis. It is important that you consult a medical professional if this information leads you to believe there is a concern for you or your patient(s). The diagnosis and treatment of all physical and/or psychological disorders requires a trained professional.


Meet the Author

Jennifer graduated from Creighton University in 2006. She completed a one-year Pharmacy Practice Residency at the University of Michigan Hospitals & Clinics in Ann Arbor, Michigan, and then completed a one-year Oncology Specialty Pharmacy Residency at Nebraska Medicine. Jennifer has been with Amber Pharmacy since 2015 and serves as the pharmacy’s Rare Disease Center of Excellence pharmacist. She finds it very gratifying to work with patients who can receive medications that can improve their quality of life when there may have previously been no treatment options available. In her spare time, Jennifer is busy chasing after her young son Max. She also enjoys traveling with her husband, reading, watching Netflix and playing basketball.

%d bloggers like this: